Maryland, 2002

Tornado in Maryland, May 2, 2002

May 2, 2002 · NWS PHI · 1 event in 1 county or zone

The first F2 (on the Fujita Scale) tornado in 21 years struck Cecil County during the late afternoon of the 2nd. About 21 homes, silos, sheds and barns sustained moderate to extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first F2 (on the Fujita Scale) tornado in 21 years struck Cecil County during the late afternoon of the 2nd. About 21 homes, silos, sheds and barns sustained moderate to extensive damage. One family was displaced as their house was condemned because of the wind damage. Many large trees and utility poles were splintered, uprooted or snapped. Marble size hail was also reported. No serious injuries were reported. Damage was estimated at $330,000. The path length was 4.5 miles. The maximum path width was 160 yards. The tornado initially touched down just to the west of England Creamery Road about 5 miles southeast of Rising Sun at 538 p.m. EDT. The tornado's intensity was F0 to F1 as it moved across England Creamery and Trinity Church Roads. One house on Trinity Church Road had its windows broken, its porch splintered and its roof damaged. A second house on the road had its porch torn away and shingles ripped from the roof. The homeowner's barn and its content was destroyed. Their lawn chairs and hedge trimmers were found half a mile away. One of the two points that the tornado reached its maximum intensity of F2 occurred when it moved through the Tailwind Estates on Steeplechase Lane. Three homes were heavily damaged. One house (the condemned one) had half its roof torn away and its chimney crash through its deck. The homeowner's SUV vehicle was displaced 25 feet and a shed on the block was tossed over 100 yards. The tornado's intensity again peaked at F2 as it moved through a wooded area north of Old Elm Road and west of Blue Ball Road. Extensive tree damage occurred. The second floor of a new home under construction in the area also collapsed. During the last half mile of its existence, the tornado weakened and did not remain on the ground the entire time. It dissipated around the intersection of Fairview Road and Maryland State Route 273 at 545 p.m. EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 2, 3:13 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 2, 3:13 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 PM EDT THU MAY 2 2002

...TORNADO WATCH UNTIL 900 PM...

STILL QUITE STABLE ACROSS NRN NEW JERSEY UNDER CLOUD SHIELD AND NE
FLOW. THIS EXPECTED TO CHANGE AS WARM FRONT DRIFTS NORTH. QUITE
DIFFERENT TO THE SOUTH AS REST OF CWA IS WITHIN WARM SECTOR.
TEMPERATURES ARE RANGING FROM NEAR 80 DEGREES F ACROSS DELMARVA TO
AROUND 50 DEGREES ACROSS THE NORTHERN ZONES...INCLUDING THE LOW
ELEVATION ZONES. WITHIN WARM SECTOR...LAPS ANALYSIS ARE PRODUCING
LI/S IN THE -4 TO -7 RANGE...CAPES UP TO 2000 J/KG...AND HELICITIES
UP TO 250 M2/S2. PW/S ARE IN THE 1-1.5 RANGE...BUT STORMS ARE MOVING
QUITE QUICKLY.

RAIN FREE CONDITIONS EXPECTED THE NEXT SEVERAL DAYS. THE BIG STORY
TOMORROW UNDER PARTLY CLOUDY TO MOSTLY SUNNY SKIES WILL BE THE WIND.
12Z BUFKIT SHOWS GOOD MIXING UP TO ABOUT H7.5 WHERE WINDS ARE IN
EXCESS OF 40 KT. FOR NOW WILL MENTION WINDY...TOPPING THINGS OUT AT
35 MPH.

WINDS DIMINISH RAPIDLY TOMORROW NIGHT AS SURFACE HIGH PRESSURE
BEGINS TO INFLUENCE THE REGION. H8.5 TEMPS DROP A GOOD 15 DEGREES C
FROM WHERE THEY. WILL MENTION THE POSSIBILITY OF FROST IN THE
NORMALLY COLDER AREAS AND ALSO MENTION FREEZING TEMPERATURES ACROSS
HIGHER ELEVATIONS.

STILL WATCHING SURFACE WAVE DEVELOPMENT TO OUR SOUTH THIS WEEKEND.
THE ETA BRINGS A BIT MORE CLOUDINESS AND A PRECIP THREAT INTO THE
SOUTHERN ZONES COMPARED TO THE AVN. WILL INTRODUCE SOME CLOUDS
ACROSS THIS AREA...BUT HOLD OFF ON THE RAIN AT THIS TIME. THE NEXT
BETTER CHANCE OF PRECIP STILL APPEARS TO BE ON MONDAY. TEMPS IN THE
EXTENDED LOOK TO BE A BIT ABOVE NORMAL.

SMALL CRAFT ADVISORIES REMAIN UP EVERYWHERE.

FCSTID = 29
MPO   42  55  31  61 /  40   0   0   0
ABE   46  57  34  64 /  60   0   0   0
RDG   46  58  35  65 /  60   0   0   0
PHL   52  63  42  67 /  70   0   0   0
12N   42  55  32  61 /  40   0   0   0
SMQ   49  61  35  66 /  60   0   0   0
TTN   49  61  38  66 /  60   0   0   0
MIV   52  61  38  65 /  60   0   0   0
ACY   53  61  46  64 /  60   0   0  10
ILG   51  62  38  67 /  70   0   0   0
DOV   52  63  39  67 /  70   0   0  10
GED   53  62  41  66 /  70   0   0  10
ESN   52  62  39  67 /  70   0   0  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA OCEAN AND BAY

KRUZDLO

In the hours before

Special weather statement, May 2, 1:48 PM EST, 2 hours 50 minutes before
MDZ008-PAZ060-061-067-030100-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
248 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 900 PM FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...
BERKS...CHESTER AND LEHIGH.

IN MARYLAND...
CECIL

THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT MOVING EAST INTO THE
MID ATLANTIC REGION.  THESE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
EASTERN PENNSYLVANIA AND EASTERN MARYLAND AFTER 600 PM AND COULD
PRODUCE STRONG DAMAGING WINDS...HAIL...AND TORNADOES. THE MOST
LIKELY TIME FOR SEVERE WEATHER IN THE WATCH AREA IS BETWEEN 600 PM
AND 1000 PM.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE FORMATION OF
TORNADOES IN OR NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES AND
WARNINGS SHOULD THEY BECOME NECESSARY.

MIKETTA
Special weather statement, May 2, 2:40 PM EST, 1 hour 58 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-030100-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT THU MAY 2 2002

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN PENNSYLVANIA...
CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER...
MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA.

IN NEW JERSEY...
SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX...
MONMOUTH...MERCER...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER...
SALEM...CUMBERLAND...ATLANTIC AND CAPE MAY.

IN DELAWARE...
NEW CASTLE...KENT...SUSSEX.

IN MARYLAND...
CECIL...KENT...QUEEN ANNE/S...TALBOT AND CAROLINE.

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY
SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH
AREA.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE FORMATION OF
TORNADOES IN OR NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES AND
WARNINGS SHOULD THEY BECOME NECESSARY.

MIKETTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cecil

When
May 2, 4:38 PM EST to 4:45 PM EST
Where
Cecil County, 5 mi SE of Rising Sun to 5 mi E of Rising Sun
Rating
F2
Path length
4.5 mi
Path width
160 yd
Property damage
$330,000
Reported by
NWS STORM SURVEY
Coordinates
39.650, -76.000

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyThe tornado archive for Maryland, 2002Warnings in Maryland, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299851.